Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

To Jasimine and re: Tennis

Posted by Cynthia D on 2/12/01 at 16:21 (038747)

Tennis? Did you say tennis? My ears are perking up as I am a pf suffer who happens to be totally and completely addicted to tennis! I am the captain of a team and I spent all morning organizing our next practice and match - which I will not be in :( .

I started a new post as you replied to an old post and I feel tennis deserves it's own section on this board (right, Scott?). A lot of tennis players seem to get pf and heel spurs.

Jasmine, I just had Orbasone on both feet last Monday. I was hoping to play our final match which would have put me at four weeks post-orbasone. I know now that is absolutely out of the question. I told my partner today to find a substitute for me (there are plenty chomping at the bit to have my spot). You have made a big decision and if you have tried all the conventional methods, then you have made the right decision to have ESWT. I am having more pain today than the whole week post-op, but maybe because I am trying to discontinue Vioxx as I feel it has made me gain a large amount of weight. But I am extremely optimistic that I will be out on the courts soon, but not four weeks. My hope would be 6-8 weeks?

Your realistic idea of 12 weeks is probably right depending on if you can get cured with one treatment. I would caution you to absolutely not favor your good foot as I think this is how I ended up with pf in both feet. My left foot had it over 4 years, the right one only 2 years. The left one had the most pain during treatment and the most pain now. So don't let your other foot get this, too. Good luck, let us know how you are getting along.

Tennis!

Re: To Jasimine and re: Tennis

Jasmine on 2/13/01 at 14:45 (038845)

Cynthia - I love your attitude toward tennis, as my ears perk up when I hear 'tennis' also! Very good advice, and also very encouraging. I did notice my pf as a result of an old volleyball injury...torn ligaments in my other ankle. A few years ago, I was playing tennis almost every day, and I think that favoring my old injury caused the pf in my good foot. I am also addicted to tennis though, and couldn't stay away. I got into a routine...play once, then suffer for a month, rest for another month, then play again, suffer, rest, and so on. Last time I played, I was kinda running on the outside edge of my foot as to not put pressure on my heel where it hurt. As a result, I rolled my good ankle...no ligament damage, but a bad sprain. That's when I decided I need ESWT in hopes that it will cure it all! I hope I'm not being too optimistic.

Question - you mentioned Vioxx...I was under the impression that pain relievers/anti-inflammatory stuff wasn't necessary. Am I totally off niave and off base...does it really hurt that bad? Am I in for a shock? (No pun intended...sorry). ...and the weight gain from Vioxx...I can't afford that. I've had steady weight gain for the past 3 years (30 lb) due to the lack of exercise from pf. Now I'm worried.....but I suppose the chance to be out on the court in a few months is worth the pain, huh. I imagine if I could find some clay, it would be better. Anyway, sorry for rambling on, but it sounds like you can relate to the agony of tennis withdrawl!

Thanks again for the info and advice! Wish you a speedy recovery!

Jasmine

Re: To Jasimine and re: Tennis

Cynthia D on 2/14/01 at 10:33 (038941)

Hi Jasmine - I used to walk around all day on the outside of my feet as a brochure in my podiatrist's office said to do to take pressure off the fascia. I think this injured me more, too as I don't really know anymore how to walk without thinking about it. Too bad you got a sprain on the courts that way. I used to play through the pain and take Advil before and after and ice after. I used to play 5 days a week, some days over 2 hours. I kept hoping it would quit. There definately were many times that after warming up, my feet didn't have pain during a match or practice, just when I had to stand still for a while for a lesson discussion, or a very slow ball retriever/server.

That's how I continued to fool myself into playing so long.

Regarding weight gain. I had my third child 18 mos. ago, and as I nursed for 14 mos., I kept most of the weight on. Then I went on Atkins, losing 35 pounds in two months (while playing tennis 5 times a week and weight lifting, and doing the recumbent bike, too). I was 6 pounds from my goal. At Christmas, I stopped the Atkins and started the Vioxx - so I think getting off Atkins, I definately ate too many wrong things - I sort of went crazy. So I don't know for sure to blame the Vioxx, the Atkins, or my own self for eating too much. I was also eating to calm my nerves about the procedure. I put back on about 8 pounds, which I am struggling now to rid myself of once again.

Vioxx has helped me tremendously, pain-wise. I do notice the difference without it both before treatment, and now even more so after. I also notice less visible inflammation on my heel. Others have had success with Celebrex and NSAIDs.

I wrote a long detailed minute-by-minute dairy of my treatment, if you are interested, email me at Cynthiadar@yahoo.com .

Re: To Jasimine and re: Tennis

Jasmine on 2/13/01 at 14:45 (038845)

Cynthia - I love your attitude toward tennis, as my ears perk up when I hear 'tennis' also! Very good advice, and also very encouraging. I did notice my pf as a result of an old volleyball injury...torn ligaments in my other ankle. A few years ago, I was playing tennis almost every day, and I think that favoring my old injury caused the pf in my good foot. I am also addicted to tennis though, and couldn't stay away. I got into a routine...play once, then suffer for a month, rest for another month, then play again, suffer, rest, and so on. Last time I played, I was kinda running on the outside edge of my foot as to not put pressure on my heel where it hurt. As a result, I rolled my good ankle...no ligament damage, but a bad sprain. That's when I decided I need ESWT in hopes that it will cure it all! I hope I'm not being too optimistic.

Question - you mentioned Vioxx...I was under the impression that pain relievers/anti-inflammatory stuff wasn't necessary. Am I totally off niave and off base...does it really hurt that bad? Am I in for a shock? (No pun intended...sorry). ...and the weight gain from Vioxx...I can't afford that. I've had steady weight gain for the past 3 years (30 lb) due to the lack of exercise from pf. Now I'm worried.....but I suppose the chance to be out on the court in a few months is worth the pain, huh. I imagine if I could find some clay, it would be better. Anyway, sorry for rambling on, but it sounds like you can relate to the agony of tennis withdrawl!

Thanks again for the info and advice! Wish you a speedy recovery!

Jasmine

Re: To Jasimine and re: Tennis

Cynthia D on 2/14/01 at 10:33 (038941)

Hi Jasmine - I used to walk around all day on the outside of my feet as a brochure in my podiatrist's office said to do to take pressure off the fascia. I think this injured me more, too as I don't really know anymore how to walk without thinking about it. Too bad you got a sprain on the courts that way. I used to play through the pain and take Advil before and after and ice after. I used to play 5 days a week, some days over 2 hours. I kept hoping it would quit. There definately were many times that after warming up, my feet didn't have pain during a match or practice, just when I had to stand still for a while for a lesson discussion, or a very slow ball retriever/server.

That's how I continued to fool myself into playing so long.

Regarding weight gain. I had my third child 18 mos. ago, and as I nursed for 14 mos., I kept most of the weight on. Then I went on Atkins, losing 35 pounds in two months (while playing tennis 5 times a week and weight lifting, and doing the recumbent bike, too). I was 6 pounds from my goal. At Christmas, I stopped the Atkins and started the Vioxx - so I think getting off Atkins, I definately ate too many wrong things - I sort of went crazy. So I don't know for sure to blame the Vioxx, the Atkins, or my own self for eating too much. I was also eating to calm my nerves about the procedure. I put back on about 8 pounds, which I am struggling now to rid myself of once again.

Vioxx has helped me tremendously, pain-wise. I do notice the difference without it both before treatment, and now even more so after. I also notice less visible inflammation on my heel. Others have had success with Celebrex and NSAIDs.

I wrote a long detailed minute-by-minute dairy of my treatment, if you are interested, email me at Cynthiadar@yahoo.com .